MAUDE Adverse Event Report: SYNTHES BRANDYWINE 130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS; GUIDE

SYNTHES BRANDYWINE 130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS; GUIDE
Catalog Number 357.366
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Dhr review for part: # 357.366, synthes lot # 5223477.No ncrs were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.Release to warehouse date: april 18, 2006.(b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during a trochanteric fixation nail (tfn) surgery on (b)(6) 2017, the 130 degree aiming arm and the insertion handle did not line up properly when inserting the distal locking screw.The nail and the helical blade were both already in place.The surgeon adjusted and tightened the aiming arm, handle and the driving cap, and was then able to use the instruments to implant the distal screw as intended.There were no fragments generated, no surgical delay, and no additional medical intervention.The surgery was completed, and the patient outcome was stable.Concomitant devices reported: tfn nail (part number unknown, lot number unknown, quantity 1); helical blade (part number unknown, lot number unknown, quantity 1); distal locking screw (part number unknown, lot number unknown, quantity 1); driving cap (part number unknown, lot number unknown, quantity 1).This report is for one (1) 130 degree aiming arm (b)(4).
 
Additional Manufacturer Narrative
Customer quality completed an investigation of the returned devices.The following devices were received 357.411, lot 4544026 and 357.366, lot 5223477 with the following complaint description,"it was reported that during a tfn (trochanteric fixation nail) surgery, the 130 degree aiming arm and the insertion handle did not line up properly when inserting the distal locking screw.There are two devices involved in this complaint.A device history review (dhr), device inspection, and functional test review were performed as part of this investigation.The complaint is unconfirmed.Clinically, alignment of the locking screw was accomplished when the user re-tightened the handle and aiming arm and drive cap.Functional review: replication cannot be performed due to not having full details about the case and not having all mating parts.Upon inspection, the aiming arm fastened to the insertion handle as indicated.The complaint is unconfirmed.Clinically, alignment of the locking screw was accomplished when the user re-tightened the handle and aiming arm and drive cap.No new malfunctions were identified as a result of this investigation.The 357.411, lot 4544026, insertion handle and 357.366, lot 5223477, aiming arm is used in conjunction with each other along with the trocanteric nails for blade alignment, per tfn advanced proximal femoral nailing system technique guide.Visual inspection: upon inspection, the aiming arm fastened to the insertion handle as indicated.The devices showed wear often associated with repeat use after 11 years of field use.The complaint is unconfirmed.Clinically, alignment of the locking screw was accomplished when the user re-tightened the handle and aiming arm and drive cap.Dhr review for part: part: #357.366 -synthes lot # 5223477 no ncrs were generated during production.Review of the device history records showed that there were no issues during the manufacturing of this product that would contribute to this complaint condition.Drawing review: drawings were reviewed and the hole patterns verified the parts are acceptable and meet print.Dcrm review: a dcrm review and/or occurrence rate calculation must be performed for all complaint parts which resulted in a classification of serious injury that were not generated from a literature article.Therefore no dcrm calculation will be performed for this complaint.No definite root cause can be determined why the alignment to the locking screw of the insertion handle and aiming guide did not take place.Upon inspection, the aiming arm fastened to the insertion handle as indicated.The complaint is unconfirmed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
130 DEG AIMING ARM F/TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6804959
Report Number2530088-2017-10253
Device Sequence Number13845425
Product Code FZX
UDI-Device Identifier10886982196019
UDI-Public(01)10886982196019(10)5223477
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.366
Device Lot Number5223477
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/31/2017
Initial Date Received by Manufacturer 07/25/2017
Supplement Date Received by Manufacturer09/12/2017
Initial Report FDA Received Date08/18/2017
Supplement Report FDA Received Date09/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1